Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 122, NWS Bismarck, ND

July 11, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 7:55 PM MDT for 4 counties in North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2012, 7:55 PM MDT (01:55 UTC)
Expired
Jul 11, 2012, 8:31 PM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:56 PM MDTHAIL 1Taylor, NDHAIL LASTED FOR 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KBIS 120155
SVRBIS
NDC025-057-059-089-120300-
/O.NEW.KBIS.SV.W.0122.120712T0155Z-120712T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM MDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 900 PM MDT/1000 PM CDT/

* AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR TAYLOR...OR 19 MILES EAST OF DICKINSON...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHARDTON AND HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4704 10191 4672 10203 4686 10255 4706 10248
TIME...MOT...LOC 0156Z 281DEG 17KT 4693 10237
WIND...HAIL 60MPH 1.50IN

$$

AYD
3 follow-up statements
617 
WWUS53 KBIS 120209
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT WED JUL 11 2012

NDC025-057-059-089-120300-
/O.CON.KBIS.SV.W.0122.000000T0000Z-120712T0300Z/
MERCER ND-STARK ND-MORTON ND-DUNN ND-
809 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN...NORTHWESTERN MORTON...NORTHEASTERN STARK AND SOUTHWESTERN
MERCER COUNTIES UNTIL 900 PM MDT/1000 PM CDT/...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RICHARDTON...OR 23 MILES EAST OF DICKINSON...MOVING EAST AT 20 MPH.

IN ADDITION...AT 756 PM MDT...QUARTER SIZE HAIL WAS REPORTED IN 
TAYLOR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4706 10235 4704 10191 4672 10203 4683 10245
TIME...MOT...LOC 0209Z 281DEG 17KT 4692 10228
WIND...HAIL 60MPH 1.50IN

$$

KS/AYD
549 
WWUS53 KBIS 120221
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT WED JUL 11 2012

NDC025-057-059-089-120300-
/O.CON.KBIS.SV.W.0122.000000T0000Z-120712T0300Z/
MERCER ND-STARK ND-MORTON ND-DUNN ND-
821 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN...NORTHWESTERN MORTON...NORTHEASTERN STARK AND SOUTHWESTERN
MERCER COUNTIES UNTIL 900 PM MDT/1000 PM CDT/...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RICHARDTON...OR 27 MILES EAST OF DICKINSON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4705 10227 4704 10191 4672 10203 4680 10234
TIME...MOT...LOC 0222Z 281DEG 17KT 4691 10219
WIND...HAIL 60MPH 1.50IN

$$

KS/AYD
862 
WWUS53 KBIS 120231
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT WED JUL 11 2012

NDC025-057-059-089-120241-
/O.CAN.KBIS.SV.W.0122.000000T0000Z-120712T0300Z/
MERCER ND-STARK ND-MORTON ND-DUNN ND-
831 PM MDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN DUNN...
NORTHWESTERN MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4705 10227 4704 10191 4672 10203 4680 10234
TIME...MOT...LOC 0231Z 281DEG 17KT 4690 10213

$$

KS/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 11, 5:21 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED JUL 11 2012

.DISCUSSION...COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS WEDNESDAY EVENING. SEVERAL CELLS HAVE
INITIATED ALONG THIS FRONTAL BOUNDARY WHICH EXTENDS FROM NEAR
BEACH TO STANLEY TO SHERWOOD. WILL UPDATE THUNDERSTORMS ACROSS
THE NORTHWEST THIS EVENING...RAISING THE CHANCE TO LIKELY.
OTHERWISE CURRENT FORECAST OK FOR THIS EVENING. LOOKS LIKE THE
SOUTHWEST COUNTIES...BOWMAN...SLOPE STARK MAY BE AROUND TODAY.

&&

.AVIATION...A COLD FRONT ACROSS NORTHWEST NORTH DAKOTA AT 23Z/6
PM CDT WILL MOVE SLOWLY EAST AND WILL BE THE FOCUS FOR SCATTERED
THUNDERSTORMS AT KDIK/KMOT/KBIS/KISN THROUGH 03-06Z. AFTER 06Z THE
THUNDERSTORMS ARE EXPECTED TO DISSIPATE. VFR EXPECTED AT ALL TAF
SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 11, 4:31 AM MDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jul 11, 7:37 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             4 NNE REGENT            46.48N 102.52W
07/11/2012  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

&&

KSIMOSKO
Local storm report, Jul 11, 7:38 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     4 NNE REGENT            46.48N 102.52W
07/11/2012  E60 MPH          HETTINGER          ND   TRAINED SPOTTER

&&

KSIMOSKO
Local storm report, Jul 11, 7:40 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             3 NE DICKINSON          46.91N 102.75W
07/11/2012  E2.00 INCH       STARK              ND   AMATEUR RADIO

            2 INCH HAIL REPORTED BY AMATURE RADIO.

&&

ABELING
Local storm report, Jul 11, 7:43 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             NEW HRADEC              47.00N 102.88W
07/11/2012  E1.75 INCH       DUNN               ND   PUBLIC

            DAMAGE TO CROPS...HOMES AND VEHICLES REPORTED. NO
            FURTHER DETAILS. REPORT RELAYED BY MEDIA.

&&

KSIMOSKO
Local storm report, Jul 11, 7:44 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             5 NE DICKINSON          46.93N 102.72W
07/11/2012  M1.75 INCH       STARK              ND   CO-OP OBSERVER

            HAIL BEGAN 830 PM CDT LASTED 12 MINUTES.

&&

ABELING
Special weather statement, Jul 11, 7:48 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT WED JUL 11 2012

NDZ019-021-120245-
MCLEAN-MERCER-
848 PM CDT WED JUL 11 2012

...SPECIAL WEATHER STATEMENT...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MERCER COUNTY...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DAKOTA WATERS RECREATION AREA...
  BEULAH BAY RECREATION AREA...               BEULAH...
  HAZEN BAY RECREATION AREA...                HAZEN...
  PICK CITY...          STANTON...            RIVERDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT/SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:30 PM MDTSevere Thunderstorm WarningBISDunn60 min
Jul 11, 6:41 PM MDTSevere Thunderstorm WarningBISHettinger64 min
Jul 11, 6:56 PM MDTSevere Thunderstorm WarningBISDunn, Stark64 min
Jul 11, 8:47 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver58 min
Jul 11, 9:37 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder38 min
Jul 11, 10:10 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder27 min
Jul 12, 2:01 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward59 min
Jul 12, 2:59 PM MDTSevere Thunderstorm WarningBISMcHenry61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.